Mihai-Luca Cioboată, Suher Abduraman, Bogdana Maliș, Radu Burcea, Miruna Cioboată
{"title":"Bilateral neurotrophic keratitis associated with Gilteritinib therapy in a patient with acute myeloid leukemia: a case report.","authors":"Mihai-Luca Cioboată, Suher Abduraman, Bogdana Maliș, Radu Burcea, Miruna Cioboată","doi":"10.22336/rjo.2025.95","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>We report the first documented case of bilateral neurotrophic keratitis potentially associated with Gilteritinib therapy.</p><p><strong>Case presentation: </strong>A 52-year-old male patient presented with bilateral blurred vision and photophobia due to neurotrophic keratitis, which developed after two years of treatment with Gilteritinib - a second-generation tyrosine kinase inhibitor (TKI) used for relapsed or refractory acute myeloid leukemia (AML) with a confirmed FMS-like tyrosine kinase 3 (FLT3) mutation. His best-corrected visual acuity (BCVA) was 20/100 in the right eye and 20/40 in the left eye. Biomicroscopic examination revealed persistent epithelial defects, reduced corneal sensitivity, and no tear-film abnormalities or eyelid pathology. Gilteritinib was discontinued in consultation with the hematology team, and topical insulin with preservative-free lubricants was initiated. Within one week, the epithelial defects had healed, and at one month, visual acuity had improved to 20/20 in the left eye and 20/32 in the right eye, with residual central leukoma.</p><p><strong>Discussion: </strong>Neurotrophic keratitis is a rare corneal disorder caused by impaired innervation and defective epithelial healing. After exclusion of all known etiologies, prolonged Gilteritinib therapy was considered the most likely cause in our patient, possibly due to off-target effects on pathways involved in corneal nerve and epithelial homeostasis. Treatment with artificial tears and topical insulin led to favorable epithelial healing, underscoring the need for awareness of potential ocular surface toxicity with newer tyrosine kinase inhibitors.</p><p><strong>Conclusion: </strong>This case highlights potential ocular neurotoxicity associated with Gilteritinib, a targeted therapy not previously linked to corneal nerve dysfunction. Increased clinical awareness is recommended for ophthalmologists and hematologists managing patients with FLT3-mutated AML who are receiving targeted therapies.</p>","PeriodicalId":94355,"journal":{"name":"Romanian journal of ophthalmology","volume":"69 4","pages":"611-615"},"PeriodicalIF":0.0000,"publicationDate":"2025-10-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13065148/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Romanian journal of ophthalmology","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.22336/rjo.2025.95","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0
Abstract
Introduction: We report the first documented case of bilateral neurotrophic keratitis potentially associated with Gilteritinib therapy.
Case presentation: A 52-year-old male patient presented with bilateral blurred vision and photophobia due to neurotrophic keratitis, which developed after two years of treatment with Gilteritinib - a second-generation tyrosine kinase inhibitor (TKI) used for relapsed or refractory acute myeloid leukemia (AML) with a confirmed FMS-like tyrosine kinase 3 (FLT3) mutation. His best-corrected visual acuity (BCVA) was 20/100 in the right eye and 20/40 in the left eye. Biomicroscopic examination revealed persistent epithelial defects, reduced corneal sensitivity, and no tear-film abnormalities or eyelid pathology. Gilteritinib was discontinued in consultation with the hematology team, and topical insulin with preservative-free lubricants was initiated. Within one week, the epithelial defects had healed, and at one month, visual acuity had improved to 20/20 in the left eye and 20/32 in the right eye, with residual central leukoma.
Discussion: Neurotrophic keratitis is a rare corneal disorder caused by impaired innervation and defective epithelial healing. After exclusion of all known etiologies, prolonged Gilteritinib therapy was considered the most likely cause in our patient, possibly due to off-target effects on pathways involved in corneal nerve and epithelial homeostasis. Treatment with artificial tears and topical insulin led to favorable epithelial healing, underscoring the need for awareness of potential ocular surface toxicity with newer tyrosine kinase inhibitors.
Conclusion: This case highlights potential ocular neurotoxicity associated with Gilteritinib, a targeted therapy not previously linked to corneal nerve dysfunction. Increased clinical awareness is recommended for ophthalmologists and hematologists managing patients with FLT3-mutated AML who are receiving targeted therapies.